Winter Weather, Finney
- When
- November 14, 12:00 AM CST to 7:41 AM CST
- Where
- Finney forecast zone
- Reported by
- Public
- Coordinates
- 38.044, -100.737 (the zone’s center; the record gives no point)
Snowfall of 2.5 inches was measured in Holcomb.
A deep upper level low passed to the south of the CWA supporting a cold front through early in the morning hours. Along and behind the front coupled with the backside, produced 1-5 inches of snow for much of the CWA, with higher amounts near the Hwy 83 corridor where the strongest frontogenesis occurred.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
A deep upper level low passed to the south of the CWA supporting a cold front through early in the morning hours. Along and behind the front coupled with the backside, produced 1-5 inches of snow for much of the CWA, with higher amounts near the Hwy 83 corridor where the strongest frontogenesis occurred. Starting before sunrise, snow lasted through the afternoon hours ending from west to east late afternoon and into the evening hours into central and south central Kansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Nov 14, 12:00 AM CST, 0 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 1200 AM CST Mon Nov 14 2022 ...UPDATE TO SYNOPSIS AND AVIATION... .SYNOPSIS... Issued at 1200 AM CST Mon Nov 14 2022 WV imagery indicates an upper level trough of low pressure swinging east through the Desert Southwest. Near the surface, a cold front is pushing slowly southeast across west central and extreme southwest Kansas. && .SHORT TERM...(This afternoon through Monday night) Issued at 1200 PM CST Sun Nov 13 2022 Vigorous but still moisture-starved closed midlevel cyclone was spinning just north of Las Vegas, Nevada at midday. Infrared satellite imagery revealed a clear sky continuing across Kansas, but cirrus will be increasing this afternoon as the storm begins its approach. Strong return flow had established across SW KS, with gusts of 41-44 mph already observed at DDC, GCK and LBL. Gusts of 40-45 mph will continue through the afternoon, as the next cold front begins to impinge on NW KS. Clouds will increase rapidly tonight, in response to the cyclone arriving in New Mexico by sunrise Monday. The associated cold front will be diving south through SW KS at the same time, reaching the northwest zones around midnight, and bisecting the CWA by sunrise. Elevated north winds of 20-30 mph can be expected behind the cold front. Approaching forcing for ascent will interact with the frontal boundary, with light snow expected to break out across the southwest zones first, prior to sunrise Monday. Strong cold advection will drive 850/700 mb temperatures well below 0C around this same time, ensuring all precipitation will fall as snow. After coordination with WFOs AMA/OUN/ICT, an impact-based winter weather advisory will be issued for daylight Monday for all zones. Light snow will overspread SW KS rapidly during the morning commute Monday. Given that 1) this is the first snow of the new winter driving season, 2) it will be falling during school/business hours, and 3) air/ground/road temperatures will be cold enough to allow some snow to accumulate, feel an advisory is appropriate to gain attention and support partners and customers. This system will be quite progressive, and that quick movement always works against significant QPF in SW KS. With the residency time of accumulating snow limited to 6 hours or less at any one location, snow amounts will be limited to 1-2 inches. Mesoscale banding is evident on the various CAMs, and the exact placement and duration of these bands will determine exact amounts in the 1-2, locally 3 inch range for exact locations. In general, snow will favor the western and central zones Monday morning, and then quickly transition to the southeast zones, south and east of Dodge City, Monday afternoon. Aligned pops in this progression, emphasizing about a 6 hour window of impacts in the forecast for each location. For simplicity, will issue the advisory for all zones all day, and let future shifts trim away the advisory as the snow ends west to east. North winds will be elevated as the snow fall, gusting to near 30 mph, and included areas of blowing snow in the grids. Really, more than the snow, the primary impact Monday will be the cold air. Clouds and cold air advection will force temperatures to stay in the 20s all day for most locations. Wind chill indices will approach zero across northwest zones Monday morning, and remain in the teens all zones Monday afternoon. Residents are urged to prepare homes, autos, pets and livestock for Monday's cold. The next cold surface ridge builds in behind the storm Monday night and Tuesday morning, allowing for another cold night. Radiational cooling does not look ideal, with some light NWly downslope modification, and 12z MOS numbers trended up several degrees. Chose to keep temperatures well down into the mid teens with the expected light snow cover. .LONG TERM...(Tuesday through Sunday) Issued at 110 PM CST Sun Nov 13 2022 Key Messages: - A long stretch of cold is expected, with both afternoon and morning temperatures well below November normals. - Another long dry stretch, with little if any chance of measurable precipitation through next weekend. Cold surface ridging will remain locked in place through Tuesday, with models showing cold advection through much of the column. With very low thickness and the expectation of snow cover to melt, trimmed NBM's max temp grid several degrees down into the 30s. All aboard the cold air train, as repeated surges of cold Canadian air are expected through Saturday. None of these appear particularly strong/cold, and the coldest air will certainly stay northeast of Kansas, but the synoptic evolution of a cyclonic gyre remaining stationary over the northern plains will simply not allow temperatures to moderate. Temperatures, both day and night, will remain well below normal through Saturday, with no sign of any moderation until next Sunday. One of the strongest cold air reinforcements is scheduled with the initial cold front Thursday, followed by the coldest air on Friday. 12z ECMWF has 850 mb temperatures near -9C, so Friday will be frigid with temperatures remaining below freezing all day. There may be some snow flurries with this surge as NBM/ECMWF suggests, but certainly nothing of consequence. Sunday through Tuesday, models and their ensemble means depict a warming trend, as mid level flow becomes perpendicular to the Rockies, and lee troughing reestablishes. It all looks dry unfortunately, with no precipitation expected through 22 November. && .AVIATION...(For the 06Z TAFS through 06Z Monday night) Issued at 1200 AM CST Mon Nov 14 2022 VFR conditions will prevail in vicinity of all TAF sites overnight. Low level stratus developing in southeast Colorado and northeast New Mexico is expected to spread northeast into southwest Kansas later this morning, resulting in widespread MVFR cig development generally after 12-14Z. Brief periods of IFR cigs cannot be ruled out through late morning. Light to moderate snow is also expected to accompany the lowering deck layer, potentially bringing periods of MVFR/IFR vsbys to the vicinity of all TAF sites through early/mid- afternoon. Northerly winds around 15 to 25kt with gusts up to 30kt will develop behind a cold front pushing through southwest Kansas later this morning. This may create blowing snow conditions in some areas. && .PRELIMINARY POINT TEMPS/POPS... DDC 24 31 15 39 / 70 90 0 0 GCK 21 31 14 38 / 70 90 0 0 EHA 22 34 18 40 / 70 90 0 0 LBL 23 34 15 40 / 70 90 0 0 HYS 22 32 15 38 / 40 60 10 0 P28 30 35 20 42 / 10 90 50 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory from 6 AM to 6 PM CST Monday for KSZ030- 031-043>046-061>066-074>081-084>090. && SYNOPSIS...Turner SHORT TERM...Turner LONG TERM...Turner AVIATION...JJohnson FIRE WEATHER...Turner
Hazardous Weather Outlook National Weather Service Dodge City KS 325 AM CST Sun Nov 13 2022 KSZ030-031-043>046-061>066-074>081-084>090-140930- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 325 AM CST Sun Nov 13 2022 /225 AM MST Sun Nov 13 2022/ This Hazardous Weather Outlook is for portions of central Kansas, south central Kansas, southwest Kansas, and west central Kansas. .DAY ONE...Today and Tonight Gusty south winds and low relative humidity will produce elevated to near-critical fire weather conditions this afternoon. Outdoor burning is discouraged. .DAYS TWO THROUGH SEVEN...Monday through Saturday Snow will be possible across portions of southwest and central Kansas Monday, introducing the potential for some impacts to travel. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The national radar mosaic for the moment the first event began.
21 winter weather. Local standard time, as filed.
Snowfall of 2.5 inches was measured in Holcomb.
Snowfall of 4 inches was observed at a location 9S Lakin.
Snowfall of 2 inches was observed in Johnson.
Snowfall of 3 inches was observed in Sublette.
Snowfall of 2 1/2 inches was observed at the Ag station in northeast Garden City.
Snowfall of 1 inch was observed just south of Belefont.
Snowfall of 2.5 inches was observed in Elkhart.
Snowfall of 2 inches was observed at a location 3W Hayne.
Snowfall of 5 inches was observed in Hugoton.
Snowfall of 4 inches was observed in Sublette.
Snowfall of 3 inches was observed in Liberal.
Snowfall of 2 inches was observed in Fowler.
Snowfall of 2.7 inches was observed in Plains.
Snowfall of 2 inches observed in Larned.
Snowfall of 2.2 inches observed in Cimarron.
Snowfall of 5 inches observed at a location 6N Copeland.
Snowfall of 3 inches observed at a location in Garfield.
Snowfall of 4 inches observed at a location 12N Big Bow.
Snowfall of 4.8 inches observed in Ulysses.
Snowfall of 1.9 inches was observed in Dodge City.
Snowfall of 1 inch was observed in Kinsley.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2022Every state in 2022This day in weather historyWarnings in Kansas, November 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1061018, 1061019, 1061020, 1061021, 1061022, 1061023, 1061025, 1061026, 1061027, 1061028, 1061029, 1061030, 1061031, 1061032, 1061033, 1061034, 1061035, 1061036, 1061038, 1061039, 1061040.